Home Current Issue Previous Issues Published Ahead-of-Print For Authors Journal Info
Skip Navigation LinksHome > February 2013 - Volume 19 - Issue 2 > Older Age Is Associated with Higher Rate of Discontinuation...
Inflammatory Bowel Diseases:
doi: 10.1002/ibd.23026
Original Clinical Articles

Older Age Is Associated with Higher Rate of Discontinuation of Anti-TNF Therapy in Patients with Inflammatory Bowel Disease

Desai, Amit MD*; Zator, Zachary A. MD*; de Silva, Punyanganie MB, BS, MRCP*,†; Nguyen, Deanna D. MD*,†; Korzenik, Joshua MD*,†; Yajnik, Vijay MD, PhD*,†; Ananthakrishnan, Ashwin N. MD, MPH*,†

Collapse Box

Abstract

Background: In increasingly aging populations, awareness of outcomes of older patients treated with biologics is becoming more important. However, few studies to date have investigated the safety and durability of anti-tumor necrosis factor (TNF) therapy in this subgroup.

Methods: This was a retrospective single-center study with cases comprising all IBD patients who began anti-TNF treatment at age >60 years. Cases of Crohn's disease (CD) and ulcerative colitis (UC) were identified from medical record review. Our controls consisted of patients younger than age 60 years on anti-TNF treatment and patients >60 years on treatment with immunomodulators. Kaplan–Meier survival estimates were used to calculate the probability of remaining on anti-TNF therapy.

Results: We identified a total of 54 IBD patients who initiated anti-TNF therapy over the age of 60 years (mean 73, range 61–97 years). Among these, a total of 38 patients (70%) discontinued anti-TNF therapy after a mean of 24.1 months. At 12 months after initiation, 75% of patients older than age 60 years were still on anti-TNF agents compared to 93% among younger users and 82% among older AZA users (P < 0.05). Compared to older AZA users, older anti-TNF users remained more likely to require early therapy cessation (hazard ratio 2.21, 95% confidence interval 1.29–3.78).

Conclusions: The IBD population older than age 60 at the time of initiation of anti-TNF therapy is at higher risk for discontinuation of therapy. They may also be particularly vulnerable to infectious complications requiring hospitalization, suggesting the need for careful monitoring during therapy.

© Crohn's & Colitis Foundation of America, Inc.

You currently do not have access to this article.

You may need to:

Note: If your society membership provides for full-access to this article, you may need to login on your society’s web site first.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.